Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 129, NWS Melbourne, FL

August 1, 2021

NWS Melbourne, FL issued this special marine warning at Aug 1, 2021, 9:30 PM EDT. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 9:30 PM EDT (01:30 UTC)
Expired
Aug 1, 2021, 11:30 PM EDT
In force
2 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 63 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:35 PM EDTTSTM WND GST 454 Ne Port Canaveral, FLUSAF TOWER KSC-0003 MEASURES WIND GUST OF 39KT/45MPH FROM SW
Aug 1, 9:50 PM EDTTSTM WND GST 395 Ne Port Canaveral, FLUSAF TOWER KSC-0003 MEASURES WIND GUST OF 34KT/39MPH FROM S
Aug 1, 10:10 PM EDTTSTM WND GST 459 N Port Canaveral, FLUSAF TOWER KSC-0108 MEASURES WIND GUST OF 39KT/45MPH FROM SW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 1.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

627 
WHUS52 KMLB 020130
SMWMLB
AMZ552-572-020330-
/O.NEW.KMLB.MA.W.0129.210802T0130Z-210802T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
930 PM EDT Sun Aug 1 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 1130 PM EDT.

* At 930 PM EDT, a strong thunderstorm was located near Rockledge,
  moving northeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Merritt Island, Port Canaveral, Jetty Park, Cape Canaveral and
  Rockledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 2883 8087 2886 8032 2887 8033 2891 7988
      2820 7972 2806 8064 2860 8084 2881 8089
TIME...MOT...LOC 0130Z 239DEG 16KT 2829 8082 

HAIL...0.00IN
WIND...>34KTS

$$

Smith

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Aug 1, 4:02 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 4:02 PM EDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
402 PM EDT Sun Aug 1 2021

.DISCUSSION...

Current-Tonight... A little more active this afternoon than the
last couple of days, with scattered showers and lightning storms
ongoing and pushing towards the east coast from the west around
15 to 20 mph. These showers and storms are mainly from Orange
county northward, and from Okeechobee county southward. The 15Z
XMR sounding continues to show a slight increase in low level
moisture from what it has been the last couple days. Rain chances
will range from 40-50 percent across Lake/Volusia counties,
decreasing to around 30 percent farther south across the rest of
east central FL where mid level drier air will continue to limit
shower/storm development for much of the afternoon. Greatest
chance for storms south of Orlando will be with any late day
boundary collisions with the east coast sea breeze toward the I-95
corridor.

Hot and humid once again this afternoon with afternoon highs in
the low to mid 90s. Continued dewpoints in the 70s will cause it
to feel hotter, with the peak heat index range from 101-107.

Monday-Wednesday... (Modified Previous Discussion) Broad mid
level trough will remain in place over the eastern CONUS through
mid week as short wave energy drops SSE across the mid-MS and OH
Valleys Tue- Wed. This will keep a surface trough in place over
the SE CONUS, while displacing the Atlantic ridge axis across SOFL
Mon-Tue, lifting north to Lake Okeechobee Wed and near the Cape
by late Wed night.

South of the trough, mean layer moisture will increase over ECFL
with light SE surface and steering flow favoring the eastern side
of the peninsula for diurnal showers/TS chances, especially Tue-
Wed (60-70 POPs areawide), with Mon being more transitional with 60
to 70 across the north, and 40 to 50 across the south.

Heat Index values Mon afternoon will reach 101-107 areawide, then
Higher coverage of clouds/precip should keep values slightly
lower (L100s) for Tue-Wed.

Thursday-Sunday... (Previous Discussion) Eastern CONUS mid level
trough lifts out to the NW, allowing a strong mid level ridge to
rebuild over Florida. This in turn will

allows the western flank of the Atlantic surface ridge to
build northward, backing winds to light S-SE. This should lead to
lower coverage of diurnal precip doe the eastern side of the
peninsula. Since the NBM doesn't want to recognize this, have
continued to substantially undercut its hyper aggressive POPs
(categorical beneath a strengthening mid level ridge is dubious, and
that's putting it mildly). Will keep likely POPs (60) in place Thu,
with scattered (50, except 40 in Martin Co) Fri-Sun. Temps look to
be fairly close to normal.

&&

.AVIATION...
VFR conditions outside of convection through the TAF period.
A slightly more active afternoon than the last couple days, with
showers and lightning storms impacting MCO, LEE, SFB and DAB; as
well as VRB and FPR. Some of these storms have been fairly gusty
with gusts up to 35 KT. Cell movement is towards the east around
15-20KT. SCT showers and lightning storms through late afternoon
and early evening are expected, with storms being capable of
producing brief MVFR/IFR CIGs/VIS. Left TEMPOs out currently, but
will amend as needed. Rain chances decrease after sundown, with
the highest chances being along the coastal sites. Winds will be
SW 5-10 KT this afternoon and overnight.

&&

.MARINE...
Current-Tonight... Scattered showers ongoing along the coast and
near shore waters. Cell movement is towards the east around 15-20
KT. Current buoy 41009 observations show seas are 1 ft with SSE
winds around 12 KT. Winds are expected to veer towards the S/SW
overnight with wind speeds increasing to around 10-15 KT. Seas
will be 1-3 feet. Continued isolated to scattered showers and
lightning storms will be possible through early evening as cells
move offshore. Main storm impacts today will be cloud-to water
lightning strikes and gusty winds.

Mon-Thu... (Modified Previous Discussion) Light to moderate SW
flow (8-13kt) Mon- Tue, backing to south Wed and SSE Thu. Seas
2-3ft. The main concern for boaters will be increasing coverage of
showers/TS, a few of which could be strong as they move offshore
during the afternoon/early evening. The risk will decrease
slightly Wed and especially Thu as surface and steering winds
slowly back/weaken.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  75  90 /  20  70  40  70
MCO  76  93  76  92 /  10  60  20  70
MLB  77  93  76  92 /  20  60  40  60
VRB  76  93  75  92 /  20  60  40  60
LEE  77  92  77  90 /  20  70  40  70
SFB  76  92  76  91 /  20  70  30  70
ORL  78  93  77  91 /  10  60  30  70
FPR  75  92  75  91 /  20  60  50  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Negron/Haley
Hazardous weather outlook, Aug 1, 8:38 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
838 PM EDT Sun Aug 1 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020600-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
838 PM EDT Sun Aug 1 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will continue through late evening
from Osceola and Brevard counties northward. A few strong
storms will be possible, producing frequent lightning strikes,
gusty winds up to 45 mph and locally heavy rainfall. Movement
will be toward the east northeast around 15 mph.

.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms will be capable of producing wind gusts of
35 to 40 knots as they shift eastward across the intracoastal
and nearshore Atlantic waters of Volusia and Brevard counties.

.WIND AND SEA IMPACT...
Small craft should exercise caution for south to southwest winds
15 to 20 knots over the open Atlantic.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Coverage of afternoon and evening showers and lightning storms
will increase into early to mid week, becoming scattered to
numerous across the area. Frequent cloud to ground lightning
strikes, torrential downpours, and wind gusts up to 40 to 45 mph
will be the main threats. Localized poor drainage flooding is
possible in areas that receive heavy rainfall.

Heat indices will again reach between 101 and 107 across most of
the local area on Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

In the hours before

Local storm report, Aug 1, 9:10 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
910 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     MARINE TSTM WIND 25 ENE PORT CANAVERAL   28.51N 80.18W
08/01/2021  M50 MPH          AMZ572             FL   BUOY

            BUY 41009 MEASURES WIND GUST OF 43KT/50MPH FROM SW

&&

JRS
Special weather statement, Aug 1, 9:24 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
924 PM EDT Sun Aug 1 2021

FLZ045-047-053-147-020230-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
924 PM EDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 1030 PM EDT...

At 923 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lone Cabbage Fish Camp, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Melbourne, Rockledge, Cocoa, Cocoa Beach and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2834 8057 2814 8054 2807 8088
      2835 8101 2861 8055 2854 8052 2845 8050
TIME...MOT...LOC 0123Z 239DEG 16KT 2826 8085

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:32 PM EDTSpecial Marine WarningMLB58 min
Aug 1, 9:24 PM EDTSpecial Weather StatementMLBBrevard66 min
Aug 2, 12:40 PM EDTSpecial Weather StatementMLBSeminole50 min
Aug 2, 12:44 PM EDTSpecial Marine WarningMLB61 min
Aug 2, 1:23 PM EDTSpecial Weather StatementMLBLake52 min
Aug 2, 2:07 PM EDTSpecial Marine WarningMLB53 min
Aug 2, 2:14 PM EDTSpecial Weather StatementMLBOrange46 min
Aug 2, 2:22 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 2, 2:24 PM EDTAreal Flood AdvisoryMLBVolusia111 min
Aug 2, 2:30 PM EDTSevere Thunderstorm WarningMLBOrange17 min
Aug 2, 2:53 PM EDTAreal Flood AdvisoryMLBOrange112 min
Aug 2, 2:53 PM EDTSpecial Weather StatementMLBOsceola52 min
Aug 2, 3:01 PM EDTSevere Thunderstorm WarningMLBOsceola48 min
Aug 2, 3:02 PM EDTSpecial Marine WarningMLB88 min
Aug 2, 3:14 PM EDTSpecial Marine WarningMLB2 hr
Aug 2, 3:14 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola46 min
Aug 2, 3:30 PM EDTSevere Thunderstorm WarningMLBBrevard45 min
Aug 2, 3:49 PM EDTSpecial Weather StatementMLBOrange41 min
Aug 2, 4:44 PM EDTSpecial Marine WarningMLB3 hr
Aug 2, 5:04 PM EDTSpecial Weather StatementMLBMartin56 min
Aug 2, 5:07 PM EDTSpecial Weather StatementMLBIndian River38 min
Aug 2, 6:11 PM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie94 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.